Here some suggested organisations that offer expert advice on SN.

Advice needed please re meds..

(6 Posts)
Kevr200 Tue 31-May-16 14:31:10

Hi all,my son is ADHD/ASD hen normally takes medikenet xl 20mg . The pharmacy did t have any in and gave me equasim and assured me they are the same... We are on holiday in Turkey at the moment and all i want to do is come home, my son is moody, having full on meltdowns 5-6+ times a day, and causing arguments. We are staying with my aunt who isn't really helping and telling him he should be able to make his bed, make his own breakfast etc then having a go at me when I am trying to explain everything..
Really angry with the pharmacy too and my self as feel it is because of the swap in meds that is causing all the dramas. We have three days left here do I continue with the meds of stop them...
I am mentally and physically exhausted at the moment . (DS is nearly 12, my other two children are also acting up as they see him acting up more than usual they are 9 and 6)
TIA

Melawati Tue 31-May-16 17:08:41

You poor thing, it doesn't sound like much of a holiday. flowers and probably wine orbrew
The active ingredient in both of those meds is the same, but there may be something in the formulation that is slightly different. I know the psych once mentioned to me to always try to get the same brand of DD's medication from the pharmacy, and there is a note on her record there about it.
But some of the issues you describe could also be due to being on holiday, unfamiliar routines, unfamiliar people (who aren't necessarily sympathetic), strange food etc etc. It's been years since we've attempted to stay with family, we just found it too stressful for us, the DC and the family.
Why don't you try a day without the meds and see if it makes a difference? I've been advised the adhd meds don't build up over time and go straight out of the system, so at least that would give you an idea if it's the change in brand or some other cause.

Orchidflower1 Tue 31-May-16 17:32:59

Is it safe to stop Meds without warning? I know both me and dh have meds ( for dif things) that must not be stopped suddenly- could you phone gp tom- I know it will be dear from abroad but they may have a suggestion eg half a dose? smile

Kevr200 Tue 31-May-16 20:15:49

Thank you both . Defo next time will stay on our own lol but we have all had a chat two days to push I will need another holiday after this ( luckily I have a girls weekend in Spain the flowing weekend ) it's poor ds1 I feel for games night tonight going well so far X

willitbe Tue 31-May-16 20:57:42

Wow, that is really tough, dealing with change in meds at same time as change in routine.

I have found a big difference in my son with the same active ingredient but different preparations. ritalin short acting he is fine, but equasim, long-acting ritalin and concerta, all cause horrible side effects. Equasim caused very low mood. (each of those have exactly the same basic ingredient, but different methods of release.) So it could well be that the medication is hindering rather than helping.

The drug is out of the system fairly quickly, and there is not problem with stopping, other than his normal behaviour off medication will be more evident. But if the medication is causing the mood rather than the change of routine, it might be better without. You could try without and see how it goes.

I hope that the next two days go ok.

willitbe Tue 31-May-16 21:01:12

Forgot to say my son is ADHD/ASD and age 12 too, so I really can empathise. Holiday away from home is no time for the pharmacy to switch meds on you. (my younger 2 are 11 and 8)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now